Share on Facebook
Share on Twitter
Share on LinkedIn

The Food and Drug Administration warned Wednesday that repeated or lengthy use of general anesthesia or sedation drugs for children younger than 3 or pregnant women in their third trimester may affect youngsters’ developing brains.

The agency, which said its warning is based on a comprehensive analysis of the latest research, issued a “drug-safety communication” to inform health-care providers, parents and pregnant women about the risks of using the drugs repeatedly or for more than three hours at a time. It also ordered manufacturers to add warnings to their products’ labels.

“We recognize that in many cases these exposures may be medically necessary,” Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, said in a statement. The new data on potential harms, she said, “must be carefully weighed against the risk of not performing a specific medical procedure.”

The agency said that laboratory studies show that using the drugs in pregnant or young animals for more than three hours at a time causes widespread loss of nerve cells, which correlated with long-term effects on learning and behavior. 

Read more